Hail, Johnson
- When
- June 7, 6:17 PM CST
- Where
- Johnson County, 4.6 mi NE of Sterling
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.510, -96.300
Public reported hail lasting for 8 inches with largest size at 1.5 inches.
An enhanced risk resulted in widespread storm reports across eastern Nebraska. 5 inches and the strongest measured wind gust was 66 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An enhanced risk resulted in widespread storm reports across eastern Nebraska. The largest hail was 2.5 inches and the strongest measured wind gust was 66 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 7, 5:23 PM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 623 PM CDT Tue Jun 7 2022 ...Updated for 00Z Aviation Forecast Discussion... .DISCUSSION... Issued at 315 PM CDT Tue Jun 7 2022 Storm intensity and coverage through midnight is the main forecast concern. Wednesday should be mainly dry, but there are some signals that isolated activity may push southeast into parts of northeast NE and west central IA with heating in the afternoon. Anything that forms should dissipate early in the evening. Chances for showers and thunderstorms will be increasing on Thursday. Main severe risk Thursday (at least for now) still looks to be mostly west of our area. Expect some severe storms in the area through about midnight, maybe just a bit longer near the KS and MO borders. Large hail and winds over 60 mph seem to be the main hazards. Airmass has become somewhat unstable with SPC Meso page showing 1000-2000 J/kg MLCAPE at 3 pm over much of the forecast area, but lower near the SD border. Effective bulk shear is adequate, with 35-45 knots shown over much of our area. Storms should continue take an east or southeast trajectory as they move in from the west. There still is not a clear signal in the various convection allowing models (CAMs) but if the 18Z HRRR is close to correct we may have a few isolated severe storms with mainly a hail threat prior to 7 pm north of a line from David City to Omaha and Atlantic Iowa. Then more widespread storms could sweep in with a wind and hail threat from 8 pm until midnight mostly south of a line from David City to Plattsmouth and Red Oak. Winds aloft are fairly strong and there is a decent mid level shortwave trough that will push through the region overnight into Wednesday morning. The trough should be along a line from about Upper MI to eastern OK by 18Z Wednesday. A mid level ridge will then build east for Wednesday afternoon into Thursday morning, but will then dampen out. A mid level anticyclone should develop over the Four Corners region Friday/Saturday, then move eastward Sunday and Monday as a new trough digs into the western US. That trough should bring more active weather for the northern Plains (and possibly our area as well) Monday/Tuesday. Model agreement on the large scale pattern drops off by the mid part of next week. After Thursday of this week, rain chances will be lower with mainly dry weather expected from Friday afternoon through Sunday afternoon. Then small chances for precipitation return after that. High temperatures should turn warmer, and right now appear like this: Wednesday 75 to 80, Thursday in the 70s north and upper 70s or lower 80s south, Friday mid to upper 70s, Saturday upper 70s and lower 80s (some mid 80s possible), Sunday in the 80s, Monday mid 80s to lower 90s, Tuesday mostly 80s to around 90. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 625 PM CDT Tue Jun 7 2022 Main concerns are severe storm chances this evening, and will keep mention of TSRA in TAFs - for KOFK until 03z and then for KOMA and KLNK until 05Z or 06Z. Right now have timed main brunt of storms through KLNK and KOMA 02Z to 04Z with some gusts. Gusts could reach at or above 50 knots at KLNK but did not feel confident enough for that at this point and went with 45 knots. Hail also possible and will add if needed in an amendment. There are some signals at potential for MVFR ceilings later tonight, but left out for now. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Miller AVIATION...Miller
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 335 PM CDT Tue Jun 7 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-081045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 335 PM CDT Tue Jun 7 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Strong to severe thunderstorms will be possible through about midnight across eastern Nebraska and southwest Iowa. A few isolated severe storms with mainly a hail and strong wind threat are possible prior to 7 pm mainly north of a line from David City to Omaha and Atlantic Iowa. Then more widespread storms could sweep in with a damaging wind and large hail threat from 8 pm until midnight, mostly south of a line from about David City to Plattsmouth and Red Oak. There is a small chance for a tornado or two, mostly in southeast Nebraska this evening. Some storms may linger past midnight in southeast Nebraska and southwest Iowa, but the chance of severe weather with those seems low at this time. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Additional strong to severe storms are possible Thursday afternoon and evening, mainly affecting parts of eastern Nebraska. Thunderstorm chances continue from the weekend into early next week. Later outlooks will address the chance of severe storms in those periods. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed for parts of the area through this evening. Please pass along any reports.
The Omaha radar (KOAX), 90 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
28 hail, 10 thunderstorm wind, 1 flood. Local standard time, as filed.
Public reported hail lasting for 8 inches with largest size at 1.5 inches.
Personal weather station measured a peak wind gust of 61 mph.
Emergency manager reported a hail damage swatch with signifiant damage to four houses and crops. Hail ranged from quarter to golf ball sized.
Trained spotter reported 1 inch hail.
Newspaper reported numerous trees down in Monroe.
Public reported crops damage by large amounts of small hail with a few hailstones up to quarter size.
Public reported 1.5 inch hail.
Public reported via mPing 1 inch hail.
Public reported 2 inch hail via mPing.
Public reported 2 inch hail via mPing.
Public reported several cars damaged due to 1.5 inch hail.
Public reported 1.5 inch hail.
Emergency manager reported 1.25 inch hail.
Public reported 1.75 inch hail.
COOP Observer reported 1 inch hail.
Trained spotter reported 1.75 inch hail.
Public reported 1 inch hail.
Public reported tree limbs down from wind gust accompanied by small hail.
Public reported at least golf ball size hail. Ground was covered with hail and trees were completed stripped of leaves. Younger trees were stripped of bark.
Public reported 2.5 inch hail accompanied with strong winds.
Public reported large tree branches down accompanied by tennis ball size hail.
Public reported 1.25 inch hail accompanied by 50 mph winds.
Public reported 1 inch hail via mPing.
Public reported 1 inch hail via social media.
Public provided video of tree damage in multiple spots in Lincoln.
Public reported a 30 ft by 75 ft section of roof blown off of building with a 350 lb cover blown off the roof. 4 garage doors were blown in. Two north facing walls flexed in. Lots of siding, fencing, and roof damage in the area. A center pivot was overturned nearby. Also reported 1.5 inch hail.
Trained spotter reported 1 inch hail.
Public reported 1.5 inch hail.
Public reported 2 inch hail.
Video of street flooding and stranded car near 50th and Grover.
Emergency manager reported ping pong ball to baseball sized hail.
Personal weather station measured a peak wind gust of 66 mph.
Public reported 1 inch hail.
Public reported via mPing 1 inch tree limbs broken, singles blown off.
Trained spotter reported 1.5 inch hail.
Public reported 1.75 inch hail via mPing.
Public reported via mPing 3 inch tree limbs broken; power poles broken.
Emergency manager reported 1-inch hail.
Emergency manager reported significant damage to home and surrounding fields due to combination of wind and hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035054, 1035055, 1035056, 1035256, 1035058, 1035059, 1035060, 1035061, 1035062, 1035063, 1035064, 1035257, 1035066, 1035068, 1035069, 1035070, 1035071, 1035072, 1035073, 1035074, 1035258, 1035259, 1035075, 1035076, 1035077, 1035065, 1035078, 1035260, 1035079, 1035083, 1035084, 1035086, 1035264, 1035265, 1035266, 1035267, 1035268, 1035270, 1035263.